MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V431M-0730
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus¿s local distributor, but not returned to omsc.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
We received the following report from the health professional.During an endoscopic sphincterotomy (est), the subject device was used.The blade of the subject device broke after activating the output several times (towards the end of the procedure).The intended procedure was completed with another device.There was no patient injury reported.A photo of the subject device was provided and broken knife wire was confirmed.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.The cutting wire was broken.Investigation was carried out to confirm the broken portion.The coated portion of the cutting wire was torn, and the broken portion was scorched and melted.The outer diameter of the cutting wire was measured.The result indicated no abnormalities.The length of the cutting wire and the coated portion was measured.The distal side of the coated portion was missing approximately 5.0-6.0 mm.Other abnormalities were not found in the device.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, omsc presumes that the event occurred due to the following occurrence mechanism.The cutting wire was out of a torn area of the coated portion while the forceps elevator of the endoscope was being up.As a result, the cutting wire had contact with the distal end of the endoscope.In the state of being ¿1¿, the electric conduction was activated.The temperature of the cutting wire instantly became very high at the contact point.This caused the cutting wire to break.It has been confirmed that the tear of the coated portion of the cutting wire could duplicate by the following mechanism.The forceps elevator of the endoscope was raised.When the cutting wire deflects, the coated portion of the cutting wire and the metal part of the distal end of the endoscope come into contact.In state of description ¿2¿, the cutting wire was moved back and forth.This caused the coated portion of the cutting wire to tear.The slider was pushed more than needed.This caused the cutting wire to deflect.It can be inferred that some kind of force might have applied to the coated portion of the cutting wire when the device was withdrawn from endoscope after the coated portion of the cutting wire has torn.This might have caused the coated portion of the cutting wire to detach from the cutting wire.As a result, the coated portion was partially missing.However, the exact cause of the reported event could not be identified.The above device handling has warned in the instruction manual.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11383409
Report Number8010047-2021-03036
Device Sequence Number14417523
Product Code KNS
UDI-Device Identifier04953170184192
UDI-Public04953170184192
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberKD-V431M-0730
Device Lot Number91V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/04/2021
Supplement Date Received by Manufacturer03/22/2021
Initial Report FDA Received Date02/26/2021
Supplement Report FDA Received Date03/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1